Ohio, 2019

Coastal Flood in Ohio, May 8 to 13, 2019

May 8 to 13, 2019 · NWS CLE · 3 events in 2 counties and zones

Record Lake Erie water levels in May. S.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Record Lake Erie water levels in May. May averaged 574.3 feet over sea level, about 30 inches above normal, according to the U.S. Army Corps of Engineers. This was a quarter-inch above the all-time record, set in June 1986. For various reasons, plenty of upper lake water and local precipitation raised the water level on Lake Erie to a record level for the month of May.

Coastal flooding occurred in the western basin on May 8 and 9th as northeast winds increased to around 25 to 35 mph. Water levels rose 80 to 90 inches above normal, resulting in major beach erosion, road closures, structural damage, and inundation of some properties near the lake. Flooding occurred once again on May 12th with strong northeast winds around 20 mph.

Normal Lake Levels are around 569 feet in May. |Reported National Ocean Survey sites on Lake Erie; Marblehead NOS 575.15 at 6 PM May 8, Fairport Harbor NOS 574.68 10 PM May 9, Toledo NOS 576.36 3 PM May 8.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 8, 6:03 AM EST, 1 hour 57 minutes earlier.

Area forecast discussion, May 8, 6:03 AM EST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
703 AM EDT Wed May 8 2019

.SYNOPSIS...
High pressure over eastern Ontario will extend south into the
lower Great Lakes today. Low pressure over the southern Plains
will move northeast, extending a warm front over the area
overnight. The low will reach the Great Lakes on Thursday and
depart into Canada on Friday, forcing a cold front across the
region. High pressure will build into the Great Lakes region for
Friday night and Saturday. Low pressure enters the Ohio Valley
on Sunday before high pressure builds back in early next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
A couple isolated showers have invaded the forecast area this
morning. While there are returns on radar, not sure if any rain
is actually reaching the ground as the atmosphere near the
surface is fairly dry. Have an iso shower mention for the next
couple hours in NW OH and E OH.

Previous Discussion...
Rather quiet Wednesday is on tap for northern Ohio and NW PA.
High pressure residing to the north in eastern Ontario will
expand south and remain over the eastern Great Lakes today. This
surface high, along with an upper level ridge moving through
the region, will keep the forecast area dry. Some mid- level
moisture will leave some cloud cover over the area for the first
half of today in a cool airmass, but this moisture should begin
to mix out and sky conditions will improve. Winds will be
noticeable today as the pressure gradient tightens over the
region as low pressure over the southern Plains begins moving
northeast. Strong east to northeast winds will be present and
gusts to 25 to 35 mph are possible in the area. These strong
winds will promote a significant lakeshore flooding threat in NW
Ohio and is detailed more in the Coastal/Lakeshore Flooding
Section below.

Low pressure continues northeast tonight and will push a warm
front north across the area. Flow shifts around to the southeast
and then to the southwest during the day on Thursday and will
end the lakeshore flood threat. The warm sector appears to get
breezy across portions of the forecast area, as warm air
advection will help mix down some stronger low level winds.
Southeast flow along the higher terrain in NW PA will also aide
in some downsloping, which will allow for strong winds in the
Erie area. Behind the warm front, decaying upstream convection
will enter the forecast area in some capacity on Thursday
morning, as showers and perhaps some isolated thunderstorms
outrun the surface low and energy from the upper trough.

As the surface low enters the Great Lakes region, it will
force a cold front across the region and another round of
convection is expected to develop along the pre-frontal trough.
As temperatures surge into the 70s across the forecast area on
Thursday afternoon, some instability will build over the region
to allow for a thunderstorm development during the afternoon and
evening hours, but upstream convection over the Ohio Valley may
cut off moisture flow into the forecast area and prevent
thunderstorms from getting out of hand (i.e. - severe) this far
north. Regardless, the forcing of the low pressure system
remains strong and believe that all areas will see rain at some
point on Thursday and will maintain categorical PoPs in the
forecast with scattered thunderstorms.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Residual shower and thunderstorm activity will linger across the
east half of the area Thursday evening, shifting east with time into
Friday. Expecting to see scattered showers and thunderstorms
developing upstream on Thursday evening along the actual cold front.
There may be a little better instability for these thunderstorms to
work with to the west but expecting a decreasing trend in intensity
as they approach NW Ohio after midnight. The cold front will
continue east across the area early Friday morning as low pressure
tracks northeast into Quebec. Expecting to see scattered showers re-
develop along the front during the late morning and early afternoon.
Temperatures behind the front will be in the lower 60s heading into
the weekend.

High pressure will build east across the area Friday night into
Saturday bringing a window of dry conditions. Saturday will see an
increase mid and high cloud during the afternoon and evening ahead
of the next upper level trough digging into the Midwest. Increasing
southwest flow will allow deeper moisture to push back north late
Saturday night into Sunday bringing another opportunity for
showers.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
Active pattern continues through the long term with temperatures
running near to below normal. Models struggling to resolve the track
and timing of a wave of low pressure moving northeast up the Ohio
Valley on Sunday ahead of the next upper level trough. The Canadian
and ECMWF continue to favor a deeper wave and wetter solution with a
more well defined area of low pressure moving from eastern Ohio to
eastern Lake Erie Sunday evening. We will need to monitor model
trends and possibly raise chances of precipitation. In the wake of
this system, high pressure makes another brief appearance on Monday
night into Tuesday ahead of the next cold front.

&&

.AVIATION /12Z Wednesday THROUGH Sunday/...
VFR conditions expected over the airspace today and tonight as
high pressure extends over the region from Canada. Some mid-
level moisture over the region is allowing for some cloudy
conditions this morning with a couple isolated showers. These
clouds should diminish throughout the day as some drier air
enters the region. Low pressure over the southern Plains will
move northeast towards the Great Lakes region and a resulting
strong pressure gradient between the high pressure over Canada
and this low will allow for strong easterly winds today,
especially near Lake Erie. Gusts to 20 to 25 knots are not out
of the question. A warm front extending from the low will lift
north across the area early Thursday morning and winds will
shift around to the southeast. Some downsloping is expected in
lakeshore areas and KCLE and KERI may have some stronger wind
gusts on Thursday. Residual convection from the west will move
in on Thursday morning, but will be trending downward in
intensity as it reaches the area. Have omitted from the TAFs due
to coverage concerns. Rain and perhaps some thunderstorms should
redevelop over the region on Thursday afternoon and have a
vicinity shower mention at KCLE for the afternoon.

OUTLOOK...Non-VFR possible Thursday and Friday in showers and
scattered thunderstorms.

&&

.MARINE...
Lakeshore Flood Warnings are in effect for today and tonight.
Please see the Coastal/Lakeshore Flooding section below for
details.

Northeast winds will increase to 20-30 knots on Lake Erie this
afternoon and Small Craft Advisories are in effect for all nearshore
waters through late tonight. Winds will shift to the south with the
passage of a warm front late tonight, with breezy southerly winds
continuing through the day on Thursday. A cold front will move east
across the lake early Friday with winds veering to the west and
eventually northwest at 10-20 knots. High pressure will build east
across the lake Friday night through Saturday leading to improving
marine conditions.

&&

.COASTAL/LAKESHORE FLOODING...
The combination of near record water levels on Lake Erie and strong
northeast to east winds will lead to lakeshore flooding on the
western basin of Lake Erie today. At 3 AM the water level at Toledo
was at 66 inches above low water datum(LWD). Flooding is expected to
begin this morning as water levels rise above 72 inches. This
however is just expected to be the beginning as east to northeast
winds increase to 20-30 knots through the afternoon and evening
before finally starting to decrease after midnight. This period of
east to northeast flow down the long fetch of the lake will cause
water to pile up on the western basin, possibly pushing levels at
Toledo to 90 inches or more. At 90 inches flooding may be
significant along lakeshore areas, causing some roads to be
impassable. Water levels across inland bays, harbors, and river
outlets may back up and rise causing flooding. Docks and shoreline
structures may be submerged and shoreline erosion may occur. Winds
will shift to southerly by early Thursday morning which will push
the water away from the lakeshore allowing water levels to
recede.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Lakeshore Flood Warning until 8 AM EDT Thursday for OHZ003-
     007>009.
PA...None.
MARINE...Small Craft Advisory until 5 AM EDT Thursday for LEZ144>148.
     Small Craft Advisory from 10 AM this morning to 5 AM EDT
     Thursday for LEZ142-143-149.

&&

SYNOPSIS...Sefcovic
NEAR TERM...Sefcovic
SHORT TERM...KEC
LONG TERM...KEC
AVIATION...Sefcovic
MARINE...KEC
COASTAL/LAKESHORE FLOODING...KEC
Hazardous weather outlook, May 8, 3:43 AM EST, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
443 AM EDT Wed May 8 2019

OHZ003-007>009-090845-
Lucas-Ottawa-Sandusky-Erie-
443 AM EDT Wed May 8 2019

...LAKESHORE FLOOD WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 AM
EDT THURSDAY...

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ006-010>014-017>023-027>033-036>038-047-089-PAZ001>003-090845-
Wood-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Hancock-Seneca-
Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-Richland-
Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
443 AM EDT Wed May 8 2019

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-090845-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
443 AM EDT Wed May 8 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 coastal flood. Local standard time, as filed.

Coastal Flood, Ottawa

When
May 8, 8:00 AM EST to May 9, 9:00 PM EST
Where
Ottawa forecast zone
Property damage
$10,000
Reported by
County Official
Coordinates
41.497, -82.941 (the zone’s center; the record gives no point)

State of Emergency declared for Port Clinton as coastal erosion and high water into local businesses severely impacts the small lakeshore community. Marinas and docks were submerged. Water levels around a foot inundated Madison, Perry, and Jefferson Streets. Flooding cut South Bass Island in half and grounded critical ferry services going to the islands. Several roads along the lakeshore were inundated. State Route 2 from State Route 258 until 590 ended up closing.

Coastal Flood, Ottawa

When
May 11, 12:00 PM EST to May 13, 12:00 AM EST
Where
Ottawa forecast zone
Property damage
$20,000
Reported by
County Official
Coordinates
41.497, -82.941 (the zone’s center; the record gives no point)

Northeast winds of 20 to 30 mph on the 12th resulted in water rises near the Islands and Marblehead area of Ottawa County. Water levels rose to around 70 inches above normal. Around noon water was entering some businesses in Marblehead and Sandusky Ohio.

Coastal Flood, Erie

When
May 12, 6:00 AM EST to May 13, 12:00 AM EST
Where
Erie forecast zone
Property damage
$5,000
Reported by
County Official
Coordinates
41.432, -82.700 (the zone’s center; the record gives no point)

Northeast winds of 20 to 30 mph on the 12th resulted in water rises near the Islands and Marblehead area of Ottawa County. Water levels rose to around 70 inches above normal. Around noon water was entering some businesses in Marblehead and Sandusky Ohio. Flooding of Cedar Point parking lot occurred but no damages reported.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820911, 820914, 820915.